Alert archive / Illinois / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 70, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 28, 2014, 2:58 PM CDT for Adams County, Brown County, Pike County, Illinois. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2014, 2:58 PM CDT (19:58 UTC)
- Expired
- Apr 28, 2014, 3:30 PM CDT
- In force
- 32 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Adams County, IL, Brown County, IL, Pike County, IL
The radar
The Lincoln radar (KILX), 118 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 3:06 PM CDT | HAIL 0.5 | Mount Sterling, IL | PEA TO MARBLE SIZE HAIL |
| Apr 28, 3:12 PM CDT | TSTM WND GST 50 | Mount Sterling, IL | PEA SIZED HAIL WITH A 50 MPH WIND GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 1:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
870
WUUS53 KLSX 281958
SVRLSX
ILC001-009-149-282030-
/O.NEW.KLSX.SV.W.0070.140428T1958Z-140428T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
258 PM CDT MON APR 28 2014
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ADAMS COUNTY IN WEST CENTRAL ILLINOIS...
BROWN COUNTY IN WEST CENTRAL ILLINOIS...
NORTHEASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...
* UNTIL 330 PM CDT
* AT 253 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GOLDEN TO 6 MILES SOUTH OF CLAYTON TO 6 MILES NORTH
OF PITTSFIELD...AND MOVING EAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
BUCKHORN...GRIGGSVILLE...MOUNT STERLING...MOUND STATION...PERRY...
CHAMBERSBURG...VERSAILLES...RIPLEY...COOPERTOWN AND LA GRANGE.
THIS WARNING INCLUDES SILOAM SPRINGS STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4020 9092 4011 9090 4011 9070 4008 9070
4008 9067 4005 9067 4003 9065 4003 9060
3999 9060 3999 9052 3997 9050 3992 9053
3987 9058 3983 9056 3975 9061 3964 9089
4020 9117
TIME...MOT...LOC 1958Z 255DEG 30KT 4014 9101 3995 9091
3970 9079
HAIL...1.00IN
WIND...<50MPH
$$
BRITT2 follow-up statements
385
WWUS53 KLSX 282017
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
317 PM CDT MON APR 28 2014
ILC001-282026-
/O.CAN.KLSX.SV.W.0070.000000T0000Z-140428T2030Z/
ADAMS IL-
317 PM CDT MON APR 28 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ADAMS COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
LAT...LON 4010 9070 4008 9070 4008 9067 4003 9065
4003 9060 3999 9060 3999 9052 3997 9050
3992 9053 3988 9058 3986 9058 3983 9056
3975 9061 3964 9089 4011 9092 4011 9072
TIME...MOT...LOC 2016Z 255DEG 30KT 3999 9076 3987 9066
3978 9065
$$
ILC009-149-282030-
/O.CON.KLSX.SV.W.0070.000000T0000Z-140428T2030Z/
PIKE IL-BROWN IL-
317 PM CDT MON APR 28 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BROWN AND
NORTHEASTERN PIKE COUNTIES IN WEST CENTRAL ILLINOIS UNTIL 330 PM
CDT...
AT 315 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MOUNT STERLING TO 7 MILES WEST OF MEREDOSIA TO
NAPLES...AND MOVING EAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
CHAMBERSBURG...VERSAILLES...COOPERTOWN...RIPLEY AND LA GRANGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4010 9070 4008 9070 4008 9067 4003 9065
4003 9060 3999 9060 3999 9052 3997 9050
3992 9053 3988 9058 3986 9058 3983 9056
3975 9061 3964 9089 4011 9092 4011 9072
TIME...MOT...LOC 2016Z 255DEG 30KT 3999 9076 3987 9066
3978 9065
HAIL...1.00IN
WIND...<50MPH
$$
BRITT129
WWUS53 KLSX 282029
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
329 PM CDT MON APR 28 2014
ILC009-149-282039-
/O.EXP.KLSX.SV.W.0070.000000T0000Z-140428T2030Z/
PIKE IL-BROWN IL-
329 PM CDT MON APR 28 2014
...THE SEVERE THUNDERSTORM WARNING FOR BROWN AND NORTHEASTERN PIKE
COUNTIES IN WEST CENTRAL ILLINOIS WILL EXPIRE AT 330 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 7 PM CDT.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.
LAT...LON 4010 9070 4008 9070 4008 9067 4003 9065
4003 9060 3999 9060 3999 9052 3997 9050
3992 9053 3988 9058 3986 9058 3983 9056
3975 9061 3964 9089 4011 9092 4011 9072
TIME...MOT...LOC 2029Z 255DEG 30KT 4002 9062 3990 9052
3981 9051
$$
BRITTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 11:36 AM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Apr 28, 11:36 AM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ST LOUIS MO 1136 AM CDT Mon Apr 28 2014 .UPDATE: Issued at 1135 AM CDT Mon Apr 28 2014 Large cumulus field has recently developed across central Missouri in convergence zone just ahead of surface cold front/dryline. Environment is becoming increasing unstable with latest 16Z SPC MLCAPES showing 500-1000 J/kg over central and eastern Missouri with little CINH right ahead of the front. Current thinking is that thunderstorms will develop in the next hour or two right ahead of the the front and move east and northeast across eastern Missouri into Illinois during the afternoon hours. Severe threat including hail and damaging winds continues given the increasing instability and impressive deep layer shear. Also, 0-1km SRH values are currently between 100 and 250 across eastern Missouri and Illinois support an isolated tornado risk. Britt && .SHORT TERM: (Through Late This Afternoon) Issued at 152 AM CDT Mon Apr 28 2014 Latest HRRR weakens most of the convection currently across our forecast area, or shifts it southeast of the region by 12z Monday. There may be a brief lull in the convection early this morning, then new convection should break out late this morning and early this afternoon from Edina to Quincy and south through the St Louis metro area to the FAM area, then shift eastward through our IL counties later this afternoon. This will occur as a shortwave ejects out of the southern Plains into southeast MO and a cold front/dry line surges eastward into eastern MO by 00z Tue. Should have CAPEs up to 2000-2500 J/Kg ahead of the cold front around 18z Monday with surface LI values down to around -10. Strongest low-mid level wind shear should be across southeast MO and southwest IL with strong 500 mb wind max moving through AR into portions of southeast MO, southern IL, and western portions of TN and KY. The severe weather threat should be over the eastern portion of our area, in portions of west central and southwest IL with the primary threat being large hail and damaging winds. This will occur from the late morning, through the afternoon and into the early evening hours. GKS .LONG TERM: (Tonight through Sunday) Issued at 341 AM CDT Mon Apr 28 2014 The showers and thunderstorms should be confined to areas east of the Mississippi River this evening and should be weakening by late evening as the higher surface dewpoints and instability shifts east of our forecast area. Little if any precipitation should be left late tonight. Temperatures will be cooler tonight due to low level cold air advection in our area south of the upper level and associated surface low. More showers and a few thunderstorms on Tuesday as the moisture wraps around the slow moving upper/surface low north of our area. The best chance for rain will be across the northwest half of our forecast area. The models keep the showers going Tuesday night as shortwaves rotate around the mid-upper level low. The gradual cooling trend will continue with well below normal temperatures for Wednesday and Wednesday night. The GFS and ECMWF models drop the zero degree C 850 mb isotherm southeastward into our forecast area Tuesday night or Wednesday, the cooler NAM even earlier. Although there will likely be rain across our area again on Wednesday it should be on the light side. The rain should be mainly diurnal on Thursday and Friday and favor the northern portion of our forecast area as the upper level low weakens and moves into the Great Lakes region. Will see warmer high temperatures for the weekend as the upper level heights begin to rise and southerly surface/low level flow returns Saturday night. Low-mid level warm air advection ahead of a weak shortwave and associated surface low may bring showers to the extreme northern portion of our forecast area late Saturday night and Sunday. GKS && .AVIATION: (For the 12z TAFs through 12z Tuesday Morning) Issued at 633 AM CDT Mon Apr 28 2014 VFR conditions outside of TSRA will prevail at the TAF sites thru the valid period. Another round of TSRA is expected to develop mainly east of the MS river around midday, leaving UIN and the STL Metro sites on the backedge of what does form. Due to these TAF sites being on the backedge, have elected to keep VCTS mention versus TEMPO until we get closer to initiation time. What does develop should shove off to the northeast by late afternoon. Gusty southerly winds are expected, diminishing tonight. Specifics for KSTL: VFR outside of TSRA thru the valid period. Another round of TSRA is expected to develop over the STL Metro area around midday with what does form shoving off to the northeast by mid-afternoon. Due to the terminal anticipated to being on the backedge, have elected to keep VCTS mention versus TEMPO until we get closer to initiation time. Gusty southerly winds are expected, diminishing tonight. TES && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Apr 28, 12:05 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1205 PM CDT MON APR 28 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-291200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 1205 PM CDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON ACROSS PORTIONS OF CENTRAL MISSOURI WITH THE THREAT FOR THUNDERSTORMS SPREADING EASTWARD ACROSS EASTERN MISSOURI AND INTO WEST CENTRAL AND SOUTHWEST ILLINOIS. SOME OF THESE STORMS MAY BECOME SEVERE THROUGH EARLY THIS EVENING...CAPABLE OF PRODUCING TORNADOES...LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. TILLY
In the hours before
Local storm report, Apr 28, 2:36 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
236 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND GST 4 S LIBERTY 39.82N 91.11W
04/28/2014 E50 MPH ADAMS IL TRAINED SPOTTER
PEA-SIZED HAIL... MODERATE RAINFALL... AND UP TO 50 MPH
WIND GUSTS.
&&
FUCHSLocal storm report, Apr 28, 2:39 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
239 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG 7 N WARRENTON 38.92N 91.14W
04/28/2014 WARREN MO TRAINED SPOTTER
POWER LINES DOWN ALONG THE LINCOLN WARREN COUNTY LINE
&&
MILLERLocal storm report, Apr 28, 2:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
242 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL UNION 38.45N 91.01W
04/28/2014 E0.88 INCH FRANKLIN MO TRAINED SPOTTER
NICKEL-SIZED HAIL IN UNION. DID NOT LAST LONG.
&&
FUCHSLocal storm report, Apr 28, 2:48 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
248 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL UNION 38.45N 91.01W
04/28/2014 M0.25 INCH FRANKLIN MO STORM CHASER
&&
KARLZLocal storm report, Apr 28, 2:51 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
251 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL PALOMA 40.02N 91.20W
04/28/2014 M0.88 INCH ADAMS IL TRAINED SPOTTER
DIME TO NICKEL SIZE HAIL
&&
KARLZLocal storm report, Apr 28, 2:58 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
258 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM TSTM WND GST LAKE ST. LOUIS 38.79N 90.78W
04/28/2014 M42 MPH ST. CHARLES MO BROADCAST MEDIA
CHRIS HIGGINS MEASURED 42 MPH NEAR LAKE ST. LOUIS.
&&
CVKINGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 10:08 PM CDT | River Flood Warning | LSX | Pike | 8 days |
| Apr 27, 10:08 PM CDT | River Flood Warning | LSX | Pike | 8 days |
| Apr 27, 10:08 PM CDT | River Flood Warning | LSX | Calhoun | 35 days |
| Apr 28, 2:22 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Pike | 38 min |
| Apr 28, 2:42 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Pike | 48 min |
| Apr 28, 3:19 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey, Madison | 41 min |
| Apr 28, 3:28 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey, Pike | 47 min |
| Apr 28, 3:43 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 47 min |
| Apr 28, 3:56 PM CDT | Severe Thunderstorm Warning | LSX | Jersey, Macoupin, Madison | 49 min |
| Apr 28, 4:17 PM CDT | Tornado Warning | LSX | Bond, Macoupin, Madison, Montgomery | 28 min |
| Apr 28, 4:29 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 31 min |
| Apr 28, 4:45 PM CDT | Tornado Warning | LSX | Bond, Macoupin, Madison, Montgomery | 30 min |
| Apr 28, 4:50 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 25 min |
| Apr 28, 5:12 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Montgomery | 48 min |
| Apr 28, 5:29 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 46 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.